Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Quad Cities, IA

July 9, 2020McDonough County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 9, 2020, 7:24 PM CDT for McDonough County, Warren County, Illinois. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 7:24 PM CDT (00:24 UTC)
Expired
Jul 9, 2020, 7:45 PM CDT
In force
21 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:40 PM CDTTSTM WND DMGPrairie City, ILREPORTED SEVERAL 2 TO 3 INCH DIAMETER BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1969 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS53 KDVN 100024
SVRDVN
ILC109-187-100045-
/O.NEW.KDVN.SV.W.0124.200710T0024Z-200710T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
724 PM CDT Thu Jul 9 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Warren County in west central Illinois...
  Northern McDonough County in west central Illinois...

* Until 745 PM CDT.

* At 723 PM CDT, a severe thunderstorm was located over Little Swan
  Lake, or 13 miles northeast of Macomb, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Macomb, Bushnell, Roseville, Avon, Blandinsville, Good Hope,
  Prairie City, Sciota, Little Swan Lake, Walnut Grove, Greenbush,
  Macomb Municipal Airport, Scottsburg, Swan Creek, Youngstown,
  Prairie City Airport and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4052 9089 4072 9071 4076 9044 4050 9045
TIME...MOT...LOC 0023Z 268DEG 23KT 4064 9056 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
2 follow-up statements
627 
WWUS53 KDVN 100036
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
736 PM CDT Thu Jul 9 2020

ILC109-187-100045-
/O.CON.KDVN.SV.W.0124.000000T0000Z-200710T0045Z/
Warren IL-McDonough IL-
736 PM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN WARREN AND NORTHEASTERN MCDONOUGH COUNTIES...

At 736 PM CDT, a severe thunderstorm was located over Prairie City,
or 15 miles northeast of Macomb, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bushnell, Avon, Good Hope, Prairie City, Sciota, Little Swan Lake,
Walnut Grove, Greenbush, Swan Creek, Youngstown, Prairie City Airport
and Scottsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4056 9076 4073 9061 4076 9044 4052 9045
TIME...MOT...LOC 0036Z 267DEG 20KT 4064 9048 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
939 
WWUS53 KDVN 100042
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
742 PM CDT Thu Jul 9 2020

ILC109-187-100052-
/O.EXP.KDVN.SV.W.0124.000000T0000Z-200710T0045Z/
Warren IL-McDonough IL-
742 PM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN AND
NORTHEASTERN MCDONOUGH COUNTIES WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 4056 9076 4073 9061 4076 9044 4052 9045
TIME...MOT...LOC 0042Z 268DEG 23KT 4064 9044 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:59 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 9, 6:59 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
659 PM CDT Thu Jul 9 2020

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 315 PM CDT Thu Jul 9 2020

A rather active afternoon was unfolding across eastern Iowa,
northwest Illinois and northeast Missouri as KDVN showed numerous
showers and storms developing across the area. This activity was
being forced by of notable MCV and cold front draped across central
Iowa, which was interacting with extremely unstable and moist
environment in place across the area. A special DVN 18z sounding
showed SBCAPE well surpassing 7000 J/kg, which was being driven by
strong surface heating, steep low and mid level lapse rates and
surface dewpoints pooling in the mid to upper 70s!

The cold front and MCV will progress towards the area this afternoon
and evening, and will be the primary driver our our weather for the
short term period.

&&

.SHORT TERM...(This Evening through Tonight)
ISSUED AT 315 PM CDT Thu Jul 9 2020

Key Messages:

1) Strong to severe thunderstorms likely through this evening; will
be capable of producing damaging wind gusts and torrential rainfall.
There is a lower risk of large hail and an isolated tornado.

2) Front passes through the area this evening, with quieter
conditions expected by midnight.

Discussion.

This Afternoon Through Tonight...

Storms will continue to develop over the next few hours as CVA
rounds the MCV and moves across the area. With such a unstable
environment in place, storms will have no trouble becoming strong in
a fairly short amount of time.

Regarding hazards, primary concerns will be damaging wind gusts and
torrential rainfall. Forecast sounding profiles continue to suggest
very steep low and mid lapse rates across the area along with a
persistent mid-level dry layer, which should favor storms with
potential for downbursts. This is additionally supported by forecast
DCAPEs of around 800-1100 J/kg.

The second threat of torrential rainfall will be primarily driven by
remnant outflow boundaries, which were in place mainly north of
Highway 30 from morning convection in  northeast Iowa and southwest
Wisconsin. Storms are expected to fire and congeal around these
outflow boundaries, which will take advantage of an extremely moist
atmosphere (PWATs around 1.50-1.80 inches) to produce very heavy
rainfall rates. This will lead to an increased risk of flash
flooding.

While there is a risk, the potential for large hail is low across
the area. Overall deep layer shear is lacking, which would mean hail
would be primarily driven by very strong, robust updrafts. An
isolated tornado is also possible in early, more discrete convection
given the remnant outflow boundaries and backed surface winds
(current surface winds at DVN are 160-180 degrees and gusting to 20-
25 MPH).

Storms should exit the area after 9 PM, with clouds beginning to
break by Friday morning with increasing subsidence aloft and high
pressure building into the area. Patchy fog may be possible during
the morning hours, especially over areas that see heavy rainfall.

.LONG TERM...(Friday through next Thursday)
ISSUED AT 315 PM CDT Thu Jul 9 2020

Friday...A post-frontal/MCV day with in-building ridge gradient and
mixing depth making for rather breezy northwest sfc winds of 10-20
MPH. Enough mixing to drive temps into the mid to upper 80s, with a
few spots touching 90 again. The models suggest the northwesterly
boundary layer flow and mixing to reduce the sfc DPTs down into the
mid to upper 60s to make for less humidity, but crop evapo-
transpiration will be battling the drying process and there may
still be rural 70 DPTs for part of the day. As for precip chances,
in between upper wave/MCV scenario and subsidence inversion should
make for a mainly dry day and evening. Then will have to watch for a
late night MCS dropping out of the northern plains and acrs western
into central IA into early Sat morning. Thermal steering profiles
and mid level flow suggest bulk of this feature to stay off to the
west of the CWA, but some chance or the southwest to get clipped
into SAt morning. Also, there may be a secondary elevated warm air
advection wing to the east of the MCS that may induce a few banded
showers or even an isolated storm somewhere over the local CWA after
midnight, but that potential still too uncertain to include POPs for
that scenario at this time. Overnight lows generally in the mid to
upper 60s.

Saturday and Sunday...High temps Sat dependent on convective debris
spilling in from the west, but will advertise a lot of mid to upper
80s with expected diurnal thinning of the cloud cover. Northwesterly
flow aloft will look to shuttle a vort max in overhead, and combined
with diurnal heating may induce more higher buoyancy driven
afternoon sctrd showers and storms. This activity to then diurnally
decay into later Sat night. Similar scenario on Sunday, but a bit
less humidity and high temp potential. Also upstream upper ridging
edging this way may shunt better isolated to sctrd shower chances
further off to the east.

Monday through next Thursday...Building upstream thermal ridge looks
impressive with values supportive of upper 90s or even triple digit
ambient temps under the brunt of it. But the 12z run ECMWF and GFS
flatten the flow/more westerly orientation that the real high heat
may be shunted further to the south of the area. But this may also
place the local area closer to the LLVL tighter thermal ribbon storm
track by late Tue into Thu. Thus CHC POPs will be warranted
especially late day and overnight mid to late in the period. If no
storms, we may be close enough to the heat bubble for potential heat
headlines especially in the south. Will also advertise several days
of upper 80s to lower 90s as a go-between of the high temp
possibilities.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 650 PM CDT Thu Jul 9 2020

Will walk the line of strong storms and passing bouts of
associated MVFR to IFR CIGs, VSBYs, and high variable wind gusts
east of the TAF sites by 02z, with juts some lingering wrap
around showers and possible embedded lightning at CID/DBQ through
03z or so. Then expect VFR conditions later tonight and Friday.
Northerly sfc winds or variable wind component will become
northwest later tonight at 5-10 KTs, then expect a speed increase
by late morning to midday to 10-15 KTs with gusts to 20 KTs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...12
AVIATION...12
Hazardous weather outlook, Jul 9, 4:44 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
444 PM CDT Thu Jul 9 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
444 PM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE AFTERNOON AND TONIGHT

Scattered strong to severe storms and locally heavy rain will
continue though this evening, before storms move off to the east
after 10 PM. The primary threat with thunderstorms will be
damaging winds up to 70 mph. Due to the very moist air and some
potential for areas to see multiple thunderstorms, torrential
rainfall could cause some areas of flash flooding this evening.

Away from the storms, hot and humid conditions will continue
through at least mid evening with heat index readings in the mid
90s to near 100 degrees.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Very warm and humid conditions will be seen through Saturday with
afternoon heat index readings in the 90s.

Hot and humid conditions are expected Tuesday through Wednesday.
Afternoon heat index readings well into the 90s are possible.

Thunderstorms will be possible each day through Sunday and then
again Tuesday through Wednesday. At this time it is too early to
determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

12

In the hours before

Local storm report, Jul 9, 6:03 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     1 S CEDAR RAPIDS        41.96N 91.67W
07/09/2020                   LINN               IA   PUBLIC

            VIDEO SENT FROM SOCIAL MEDIA OF A TREE
            FALLING IN A YARD AND ONTO THE ROAD.

&&

TJG
Local storm report, Jul 9, 6:12 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
07/09/2020  M1.20 INCH       CEDAR              IA   CO-OP OBSERVER

            ACCUMULATION IN 30 MINUTES.

&&

TJG
Local storm report, Jul 9, 6:30 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HEAVY RAIN       1 NNE UNIVERSITY HEIGHT 41.67N 91.55W
07/09/2020  M1.74 INCH       JOHNSON            IA   PUBLIC

            RAINFALL ACCUMULATION FROM THE STORM.

&&

TJG
Local storm report, Jul 9, 6:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HEAVY RAIN       1 ESE MUSCATINE         41.41N 91.06W
07/09/2020  M2.25 INCH       MUSCATINE          IA   TRAINED SPOTTER

            STORM TOTAL RAIN.

&&

TJG
Local storm report, Jul 9, 6:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HEAVY RAIN       2 WNW DUBUQUE           42.52N 90.72W
07/09/2020  M1.75 INCH       DUBUQUE            IA   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

TJG
Local storm report, Jul 9, 6:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HEAVY RAIN       3 SSE PARALTA           41.99N 91.43W
07/09/2020  M2.30 INCH       LINN               IA   TRAINED SPOTTER

            STORM TOTAL ACCUMULATION.

&&

TJG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:04 PM CDTSevere Thunderstorm WarningDVNWarren11 min
Jul 9, 7:14 PM CDTSevere Thunderstorm WarningDVNWarren16 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.